Hail, Radford (C)
- When
- April 25, 4:13 PM EST to 4:15 PM EST
- Where
- Radford (C) County, 2 mi SW of Radford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.099, -80.586
An approaching cold front combined with enough afternoon heating and wind shear to generate a few hail-producing thunderstorms over parts of the New River Valley and the Rockbridge county areas on the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An approaching cold front combined with enough afternoon heating and wind shear to generate a few hail-producing thunderstorms over parts of the New River Valley and the Rockbridge county areas on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 3:04 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT SUN APR 25 2010 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS THE REGION MONDAY ACCOMPANIED BY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. A LARGE SLOW MOVING LOW PRESSURE SYSTEM ALONG THE NORTHEAST U.S. COAST WILL MAINTAIN A NORTHWEST FLOW OF COOL AIR INTO THE REGION...ALONG WITH SCATTERED SHOWERS IN THE MOUNTAINS...THROUGH TUESDAY NIGHT. && .NEAR TERM /THROUGH MONDAY/... CURRENT SFC ANALYSIS SHOWS MAINLY SCATTERED CLOUDS ACROSS THE CWA...AND ENOUGH HEATING FOR SB CAPES OF AROUND 1000 J/KG ACCORDING TO SPC MESO-ANALYSIS PAGE...AND 2000 J/KG ACCORDING TO LAPS ANALYSIS IN THE PIEDMONT AREAS. HOWEVER...ONLY ISOLD SHOWERS HAVE BEEN ABLE TO DEVELOP SO FAR- LOOKS LIKE MID LEVEL DRY AIR ENTRAINMENT MAY BE WINNING OUT. STILL HAVE A WINDOW WHERE WE MAY SEE SOME ISOLATED STRONGER STORMS DEVELOP THOUGH...AND IF ANY CAN GET STARTED...THE SHEAR IS STRONG ENOUGH THAT THE STORMS COULD BECOME ORGANIZED AND PRODUCE HAIL OR DAMAGING WINDS. WILL PLAN ON LOWERING POPS JUST A BIT...BUT STILL KEEP A LOW CHC FOR SCATTERED STORMS IN THE VA PIEDMONT THROUGH 800 PM....PROBABLY JUST ISOLATED POPS ELSEWHERE. AS FOR TONIGHT...OUR FOCUS SHIFTS TO THE DEVELOPING LINES OF SHOWERS.TSTMS MOVG INTO KY AHEAD OF THE SFC COLD FNT. MODELS BRING THIS WEAKENING BAND INTO THE MTNS LATE TONIGHT- TOWARD MIDNIGHT IN THE WEST. I HAVE LIKE POPS IN THE FAR WEST FOR THESE. LOW LEVEL WINDS WILL BE WEST BY THE OVERNIGHT PERIOD...AND IT DOES NOT LOOK LIKE THESE SHOWERS/POSSIBLE TSTMS WILL MAKE IT MUCH PAST THE WESTERN SLOPES OF THE MTNS. COLD FRONT WORKS ITS WAY ACROSS THE CWA ON MONDAY...WITH COOLER TEMPS ALOFT BRINGING STEEPER LAPSE RATES. ALL MODELS SHOW NUMEROUS SHOWERS IN THE MTNS...AND I HAVE GONE ALONG WITH THAT WITH LIKELY POPS. THE NAM SPREADS PRECIP EAST OF THE BLUE RIDGE...WITH MORE OF A LOW LEVEL SW FLOW AHEAD OF THE FRONT...AND BETTER LOW LEVEL CONVERGENCE. THINK THIS MAY BE OVERDONE...BUT I DON/T WANT TO GO COMPLETELY DRY EAST OF THE BLUE RIDGE LIKE THE GFS...SO HAVE SOME CHC POPS. THE INSTABILITY IS MARGINAL...BUT WITH STEEP LOW LEVEL LAPSE RATES...WOULD NOT RULE OUT THUNDER. ANY TSTM MONDAY COULD HAVE HAIL...AS THE FREEZING LEVEL DROPS TO THE 6000 TO 800 FT RANGE. HAVE INCREASED WINDS MONDAY AFTERNOON...WITH THE SFC LOW PRESSURE PASSING ACROSS THE CENTRAL APPLNS...AND DEEPENING. HAVE STAYED CLOSE TO GUIDANCE FOR OVERNIGHT LOWS...FAIRLY MILD AHEAD OF THE FRONT...AND THEN COOLER THAN GUIDANCE IN THE MTNS...WARMER IN THE PIEDMONT ON MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... STRENGTHENING LOW PRESSURE OFF THE DELMARVA WILL BE IN A FAVORABLE LOCATION FOR GUSTY WINDS BLUE RIDGE AND WEST MONDAY NIGHT. HAVE INCREASED WIND GUSTS TO JUST UNDER 40KTS ACROSS THE FAVORED SPOTS OF NW NC. MITIGATING FACTOR WILL BE LLVL MOISTURE/CLDS WHICH MAY DAMPEN STRONGER WINDS AS THEY TRY TO REACH THE SURFACE. ALSO INVERSION SHOULD BE RATHER STRONG TOO CONSIDERING THE CHILL IN THIS AIRMASS. UPSLOPE FLOW ALONG WITH A FEW DISTURBANCES ROUNDING THE DELMARVA LOW ARE WORTHY OF HIGH POP ALONG UPSLOPE SE WEST VA. MOISTURE DEPTH DOES DECREASE RAPIDLY AT H7 LATE MONDAY NIGHT...SO POPS DO DECREASE ACROSS NW NC INTO 12Z TUESDAY. GUIDANCE TYPICALLY TOO COLD WITH WINDS REMAINING UP/CLDS AND PRECIP...SO SHADED MIN T A LITTLE ABV GUIDANCE ALONG THE UPSLOPE REGIONS. STRONG SHRTWV FROM THE CANADIAN ROCKIES DROPS INTO THE BASE OF THE EASTERN TROUGH ON TUESDAY...SPREADING SHOWERS ACROSS THE SW THIRD OF THE CWA. THIS DISTURBANCE WILL BE FIGHTING AGAINST SINKING/DRYING AIR THANKS TO DOWNSLOPE NW FLOW. SO QUESTIONABLE HOW FAR NORTH THE PRECIP SHIELD WILL REACH...ALSO CONSIDERING THE MODELS ARE TRACKING FURTHER SOUTH. DESPITE THIS...COLD AIR ALOFT WITH LATE APRIL SUN IS WORTHY OF A SLT CHC POP FOR DIURNAL SHOWERS AWAY FROM THIS DISTURBANCE. GUIDANCE LOOKS SEVERAL DEGREES TOO WARM ON TUESDAY...UNLESS SOME SUNSHINE APPEARS IN THE AFTERNOON. H85 ADJUSTMENTS ON A CAA H85 TEMP OF 0C TO 2C IS IN THE UPPER 50S TO JUST 60F...SO WENT BLO GUIDANCE FOR TUES MAX T. ENOUGH OF A GRADIENT AND CLDS MAY REMAIN FOR MIN T NOT TO GET TO FULL POTENTIAL...HOWEVER TEMPS WILL BE CLOSE TO FROST/FREEZE CONSIDERATION. WED NIGHT MAY BE MORE FAVORABLE WITH ANOTHER DAY OF DRYING AND LESS WIND. THE BLO NORMAL TEMPS ON TUES AND WED WILL COME TO AN END IN THE LONG RANGE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... DIFFERENCES IN THE LONG RANGE SUITE ARISE BETWEEN THE HANDLING OF A CLOSED LOW ACROSS THE SW CONUS...AND STRENGTH OF DISTURBANCES OVER TOP OF THE EASTERN RIDGE NEXT WEEKEND. THE OP GFS HAS BEEN THE STRONGEST WITH SHRTWVS EJECTING FROM THE SW CLOSED LOW...SO MUCH SO THAT CONVECTIVE FEEDBACK IS OBVIOUS BY LATE WEEK. THE OP GFS...AND A FEW GEFS MEMBERS...ALSO ALLOW THIS SPURIOUS SHRTWV TO DRAG A WEAK COLD FRONT CLOSER TO THE CWA...RESULTING IN AN EARLIER ARRIVAL OF SHWS/TSTORMS. ALTHOUGH THE ECMWF HAS A STRONG BIAS TOWARDS SW CLOSED H5 LOWS...AND THUS A MORE AMPLIFIED EASTERN RIDGE...PREFER THE MORE OPTIMISTIC ECMWF/GEFS MEAN/CANADIAN SOLUTION WHICH KEEPS THE REGION SOLIDLY IN THE WARM SECTOR...AND ALLOWS THE FRONT TO WASH OUT. DESPITE THIS...SOME ELEVATED ISOLATED CONVECTION MAY DEVELOP LATE WEEK...THEN BECOMING MORE WIDESPREAD LATE WEEKEND AS THE UPPER FLOW FLATTENS A BIT AND ANY SHRTWVS FROM THE SW CONUS LOW ARE ABLE TO TAKE MORE OF AN EASTERLY TRACK. A WARMING TREND IS EXPECTED FROM THURSDAY ONWARD... AS WAA ALLOWS H85 TEMPS BETWEEN +15C AND +18C...THUS A WARM AND SOMEWHAT HUMID AIRMASS WILL BE IN PLACE WITH DEEP SW FLOW EVENTUALLY. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LARGE UPPER LOW OVER THE MIDWEST WILL MOVE SLOWLY EAST TODAY. A WARM FRONT HAS MOVED NORTH OF THE AREA...AND THE ENTIRE CWA IS IN A WARM SECTOR THAT IS BECOMING UNSTABLE WITH AFTERNOON HEATING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE BLUE RIDGE IN THE MID AFTERNOON...AND THEN TRACK EASTWARD INTO THE PIEDMONT AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. ANY TSTMS THAT DEVELOP LATE THIS AFTERNOON MAY HAVE LARGE HAIL OR DAMAGING WINDS. I HAVE INCLUDED A VCNTY SHOWER PERIOD FOR LYH...AND VCNTY TSTM PERIOD FOR DANVILLE...WHERE THERE IS THE HIGHEST CHC FOR A TSTM. FURTHER WEST...ROA MAY SEE A SHOWER RIGHT AROUND 18Z- I HAVE NOT INCLUDED ANYTHING IN THE TAF FOR THIS...WILL UPDATE IF IT DEVELOPS IN THE NEXT HOUR. BLF AND LWB HAVE THE LOWEST CHC OF A SHOWER OR TSTM THIS AFTERNOON...BUT A LINE OF SHOWERS/TSTMS AHEAD OF A SFC COLD FRONT WILL LIKELY BE APPROACHING THE WESTERN SLOPES OF THE MTNS BETWEEN 03Z AND 06Z MON. THIS LINE OF CONVECTION WILL BE WEAKENING AS IT MOVES IN....BUT IT IS EXPECTED TO PRODUCE MVFR/POSSIBLY IFR CONDITIONS AT BLF AND LWB. RE- DEVELOPMENT OF CONVECTION IS THEN LIKELY IN THE MTNS MID TO LATE MORNING ON MONDAY AS THE SFC COLD FRONT MOVES THROUGH ALONG WITH A COLD POOL ALOFT. WEST WINDS WILL TEND TO SUPPRESS CONVECTION EAST OF THE MTNS...BUT TSTMS MAY DEVELOP IN THE PIEDMONT IN THE AFTERNOON. ANY TSTMS THAT DEVELOP MONDAY MAY HAVE HAIL. AN UPPER LEVEL AREA OF LOW PRESSURE MAY THEN KEEP MOUNTAIN MVFR CONDITIONS...WITH SCATTERED TO NUMEROUS SHOWERS...IN PLACE INTO TUESDAY. HIGH PRESSURE SHOULD BRING VFR CONDITIONS TO THE AREA WEDNESDAY THROUGH FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...KM LONG TERM...KM AVIATION...AMS/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT SUN APR 25 2010 VAZ011-WVZ042>045-262030- GILES-MERCER-SUMMERS-MONROE-GREENBRIER- 418 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TEMPERATURES FALLING INTO THE 30S...ESPECIALLY IN THE SHELTERED VALLEYS...MAY PRODUCE FROST WEDNESDAY AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ013-014-017>020-022>024-262030- SURRY-WILKES-YADKIN-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE- 418 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG THUNDERSTORMS MAY FORM THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRENGTHENING LOW PRESSURE OFF THE DELMARVA MAY PRODUCE WIND GUSTS NEAR 45 MPH MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ032>035-043>047-058-059-262030- STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 418 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS DEVELOPING MAY BECOME SEVERE THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-016-262030- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL- 418 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS EVENING...WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRENGTHENING LOW PRESSURE OFF THE DELMARVA MAY PRODUCE WIND GUSTS NEAR 50 MPH MONDAY AND MONDAY NIGHT. A WIND ADVISORY MAY BE NECESSARY. TEMPERATURES FALLING INTO THE 30S...ESPECIALLY IN THE SHELTERED VALLEYS...MAY PRODUCE FROST WEDNESDAY AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SUN APR 25 2010
VAZ013-014-016-017-252100-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-
402 PM EDT SUN APR 25 2010
...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL...FLOYD...MONTGOMERY
AND PULASKI COUNTIES...
AT 354 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER
ALLISONIA...MOVING EAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
SHOWER.
THIS SHOWER WILL BE NEAR INDIAN VALLEY AROUND 415 PM...COPPER VALLEY
AROUND 430 PM AND PILOT AROUND 445 PM.
LAT...LON 3686 8080 3689 8073 3697 8083 3701 8084
3712 8034 3690 8024 3683 8079
EXPERIMENTAL
PCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SUN APR 25 2010 VAZ012>014-016-017-252200- CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-WYTHE VA- 500 PM EDT SUN APR 25 2010 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...MONTGOMERY... PULASKI AND WYTHE COUNTIES... AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF ALLISONIA...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GRAYSONTOWN AROUND 515 PM...CHILDRESS AROUND 530 PM AND CROCKETT SPRINGS AROUND 545 PM. LAT...LON 3725 8031 3696 8021 3681 8082 3703 8093 EXPERIMENTAL PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 5 W ALLISONIA 36.92N 80.83W
04/25/2010 E0.88 INCH WYTHE VA TRAINED SPOTTER
REPORTED ALONG ROUTE 100 NEAR BARREN SPRINGS
&&
11The Roanoke radar (KFCX), 29 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223357, 223966, 223967.